Ask a doctor

Is it Possible to Develop a Nodule or Granuloma from Sculptra?

I am a 32 year old white woman and I recently had 2 sessions of Sculptra in my temples spaced 6 weeks apart and am supposed to go back in 8 weeks possibly for a 3rd session if needed. ( I also had some injected during the 2nd sessions in my eye bone near my high cheek area.. If I wanted to know if I was to develop a nodule or Granuloma from the scultpra typically when can I expect these to form?

Doctor Answers (3)

Nodules from Sculptra

+2

In a recent study, 8.5% of patients injected with Sculptra experienced formation of nodules. All nodules could be felt but were not visible. The onset of nodule formation from the time of injection can vary. Early nodules appear one to three months after treatment and most spontaneously disappear. Later nodules can occur from six months to three years and are larger and more inflamed. They usually appear abruptly and are accompanied by swelling and discoloration. These are often referred to as “granulomas”. These can usually be treated by steroid injections. Nodules can form for a variety of reasons which include injecting too superficially, insufficient time for reconstitution, inadequate dilution, over correction, increased concentration of Sculptra caused by muscle movement, or allergic or inflammatory host responses.


South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Nodules or Granulomas from Sculptra

+1

It is possible to develop lumps or bumps after Sculptra (or anything other fillers for that matter).  If the Sculptra procedure is done correctly, the chance of getting of lump (like a nodule or granuloma) is very rare.  If lumps do develop, they tend to do so in areas where the skin is very thin, like just under the eyes.  If a lump does occur, it generally takes a few weeks to months after the treatment to be seen.  There are measures that can sometimes be taken to correct the lumps, and even if nothing is done, they tend to go away over time.

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Sculptra Nodules and Granulomas

+1

Yes it is possible to develop a nodule or granuloma from Sculptra.Typically they form weeks to months after the injection. Massage is probably the best way to make sure that the Sculptra is evenly distributed as it sets up the collagen formation. Muscle action like in the temple area (temporalis muscle) and others by contraction or else during the injection can concentrate the Sculptra in one area which can cause a nodule. Massage at least a few times per day is helpful.

In my experience, the longer a filler lasts the more persistent the side effects.
Many of these side effects are related to injector technical experience and training although some of the problems are because of the properties of the filler and the patient’s reaction to the filler. This varies a lot from person to person.

Injection techniques -deeper injections produce less noticeable nodules, also injection into active muscles such as the lips should not be done as the muscle action concentrates the product that can cause nodules

 

Larry S. Nichter, MD, MS, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 45 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.